Sandy Potter, 59, of Queens, N.Y., was jumping rope with neighborhood children when she felt her thigh bone snap.
"I went up in the air and I came straight down to the ground," Potter said. "The pain was excruciating."
Fosamax, one in a class of drugs called bisphosphonates, is supposed to make bones stronger, and for many women, it is safe and effective. But now there's mounting evidence that, for some women, taking these medications for more than five years could cause spontaneous fractures.
"We are seeing people just walking, walking down the steps, patients who are doing low-energy exercise," said Dr. Kenneth Egol, professor of orthopedic surgery at NYU Langone Medical Center. "Very unusual, the femur is one of the strongest bones in the body."
Egol said X-rays of some of his patients look more like injuries from car accidents than from an otherwise-minimal fall.
"Over the last 18 months, we are seeing this more frequently," he said.
Sue Heller, 60, of Castle Rock, Colo., had been on Fosamax for almost 10 years. She broke both of her femur bones.
"I'm sure there are a lot of women who have brittle bones right now that maybe are ready to break, and they're not aware of it," said Heller. "And my heart aches for them."
Sales of the popular drug increased when doctors began prescribing it, not only to women with osteoporosis, but to others who were osteopenic -- with reduced bone density that might lead to the disease. Now some doctors worry that staying on the drug for more than five years can cause some women's bones to become more brittle.
This is not the first time that many doctors have reported an opposite effect for people taking the drug. Fosamax has already been linked to severe musculoskeletal pain, as well as a serious bone-related jaw disease called osteonecrosis.
Also, the Food and Drug Administration asked the manufacturer, Merck, in 2008 to add information about the report of femur fractures.
After 16 months, Merck added patients' reports of femur fractures to the list of possible side effects included in the drug's package insert.
"It took Merck an entire year to respond," said ABC News senior health and medical editor Dr. Richard Besser. In small print on the package insert listing possible side effects from the drug, he said, there are "just six words: 'low energy femoral shaft and subtrochanteric fractures.'"
The FDA has also never made an effort to inform the public or doctors across the country who prescribe bisphosphonates of the possible side effect, said Besser.
Both the FDA and Merck declined ABC News' request for interviews. The FDA said it is looking into reports of fractures.
"Nothing is more important to Merck than the safety of its medicines," said a written statement from Merck to ABC News. "A causal association has not been established between long-term bisphosphonate use and subtrochanteric femoral fractures. In clinical studies, FOSAMAX (alendronate sodium) has not been associated with increased fracture risk at any skeletal site. The company currently has several ongoing epidemiological studies to further investigate the issue of subtrochanteric femoral fractures."